Health

Man Took So Many Erectile Dysfunction Drugs His Vision Was Permanently Tinted Red

Written by admin

A 31 -year-old man developed a permanent red tint to his vision after overdosing on a common erectile dysfunction drug, according to a case study published in the journal Retinal Cases.

Researchers from the New York Eye and Ear Infirmary of Mount Sinai (NYEE) report that the man arrived at an urgent care clinic complaining that he had been experiencing a red tint in both eyes and the presence of perceived multicolored flashes of light for two days.

He said that his symptoms had begun shortly after taking a dose of liquid sildenafil citrate—often sold under the brand name Viagra—which he had purchased over the internet.

The substance is known to sometimes cause minor visual disturbances, such as blurry vision or increased light sensitivity, although these typically go away within a day. However, in this case, the patient had ingested far more than the recommended 50 mg dose.

Doctors diagnosed him with persistent retinal toxicity, concluding that the overdose had caused damage to the retina. This thin layer of nervous tissue covers the back of the eyeball on the inside, receiving focused light from the eye lens, which it then converts into electrical signals that are sent to the brain for processing into visual images. The patient’s tinted vision has persisted for more than a year since his initial diagnosis, despite various treatments.

The latest case report is the first study to show that color vision problems caused by retinal damage can result from a high dose of sildenafil citrate, and that excessive use of the drug may lead to long-term, possibly irreversible, vision problems.

“People live by the philosophy that if a little bit is good, a lot is better,” Richard Rosen, lead author of the study and Director of Retina Services at NYEE, said in a statement. “This study shows how dangerous a large dose of a commonly used medication can be. People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”

The researchers came to their conclusions after examining the man’s retina for evidence of structural damage at the cellular level using state-of-the-art technology, such as adaptive optics (AO) and optimal coherence tomography (OCT)—in what is a world first.

Stock image of erectile dysfunction drugs. iStock

AO enables clinicians to examine microscopic structures in the eye of living patients with extreme detail in real-time. Meanwhile, OCT is an imaging system which reveals cross-sections of the retina, layer by layer.

These techniques enabled the researchers to see microscopic injuries to the cones—one of the three types of photoreceptive cells in the retina of mammalian eyes—which are responsible for color vision.

“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” Rosen said. “While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now.”

“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”

Temporary red-tinted vision, or erythropsia, can be caused by more than 20 different medications and sometimes occurs after cataract surgery, according to the American Academy of Ophthalmology.

The presence of perceived flashes of light, known as photopsia, is most commonly associated with migraines, sensory deprivation, retinal detachment (when the retina separates from the back of the eye) and posterior vitreous detachment—a common condition caused by natural changes to the gel which makes up the space inside the eye.

.node-type-article .article-body > p:last-of-type::after, .node-type-slideshow .article-body > p:last-of-type::aftercontent:none

Let’s block ads! (Why?)


Source link

About the author

admin

Leave a Comment